Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

April 2004, Volume 34 Number 4 , p 24 - 24

Author

  • JULIA MARDERS RN, MS

Abstract

Outline

  • What went wrong?

  • What precautions can you take?

    A PATIENT WAS receiving patient-controlled analgesia (PCA) via infusion pump. The nurse awakened the patient to assess pain and, based on the patient's direction, pushed the PCA button to administer pain medication. The patient eventually became unresponsive and died.

    What went wrong?

    Someone other than the patient pushing the button on a PCA pump, even at the patient's request, is administering PCA by proxy. This well-intentioned “help” can lead to oversedation, opioid toxicity, or death.

    Although PCA pumps include dose and time limits to prevent overmedication, the patient's participation is critical to maintain safety. A sleeping or overly sedated patient won't push the button, so the pain medication is unlikely to reach toxic levels. The nurse in this case overrode the patient's control of his medication by waking him and administering ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: